Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 342, NWS Springfield, MO

November 23, 2001Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 23, 2001, 9:45 PM CST for Ozark County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 23, 2001, 9:45 PM CST (03:45 UTC)
Expired
Nov 23, 2001, 10:45 PM CST
In force
60 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ozark County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 10:00 PM CSTThunderstorm Wind 55 EPontiac, MO
Nov 23, 10:55 PM CSTThunderstorm Wind 52 EIsabella, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 7:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS53 KSGF 240345
SVRSGF
MOC153-240445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1045 PM CST

* AT 943 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES NORTH OF BULL SHOALS...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GAINESVILLE BY 1000 PM CST.
   BAKERSFIELD BY 1010 PM CST.

THE TOWNS OF PONTIAC...SUNDOWN...THEODOSIA...ISABELLA AND WILLHOIT
ARE ALSO IN THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3650 9280 3648 9212 3681 9212 3681 9266

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 1:35 PM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Nov 23, 1:35 PM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST FRI NOV 23 2001

1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF
FORECAST...TEMPERATURES.

18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50
DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER
CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM.  TSRA BREAKING OUT
OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS.
PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH
MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO.

SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE
EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD
BE SEVERE IN ALL ZONES.  WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP
A 30 POP IN ERN ZONES FOR 2ND PERIOD.  DOES NOT LOOK LIKE WRAP
AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF
DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS
DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR
ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY.  RA/SN LOOKS TO
BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET.  IT LOOKS
LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING
THURSDAY.

ISC GRIDS SENT.

PRELIMINARY CCF FOR COORDINATION
FCSTID = 07
SGF   51  59  39  59 /  90  20  10  10
JLN   52  60  40  60 /  80  20  10  10
UNO   51  60  40  60 /  90  30  10  10
VIH   50  58  38  58 /  90  30  10  10

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Nov 23, 6:00 PM CST, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 3 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 2 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 2 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH
...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Nov 23, 9:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT FRI NOV 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    STOTTS CITY               MO   .75 INCH HAIL
11/23/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0830 PM    EXETER                    MO   WIND DAMAGE
11/23/01   BARRY                          POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:37 PM CSTTornado WarningSGFLawrence, Newton38 min
Nov 23, 8:04 PM CSTTornado WarningSGFMcDonald56 min
Nov 23, 8:15 PM CSTTornado WarningSGFBarry60 min
Nov 23, 9:34 PM CSTSevere Thunderstorm WarningSGFChristian, Greene56 min
Nov 23, 10:43 PM CSTTornado WarningSGFOzark62 min
Nov 24, 12:37 AM CSTSevere Thunderstorm WarningSGFHowell38 min
Nov 24, 1:29 AM CSTSevere Thunderstorm WarningSGFDent46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.